Heroin, a Schedule I controlled substance, is an illicit opioid with a high overdose risk, even compared to other opioids. Approximately a third of all opioid overdoses are due to heroin. Each and every time a person injects, snorts, or smokes heroin, they risk the chance of a lethal overdose.
Recognizing the signs and symptoms of a heroin overdose is key to seeking prompt and effective treatment and avoiding fatal outcomes.
Article at a Glance:
- About one-third of all opioid overdoses are due to heroin.
- Heroin overdose symptoms include slow breathing, clammy skin, blue lips, and seizures.
- Naloxone is used to reverse an opioid overdose but can be painful.
- It is imperative to call 911 if you suspect someone has overdosed on heroin.
- There is no definitive amount of heroin that causes an overdose.
Table of Contents
What Is a Heroin Overdose?
Overdoses are an unfortunate reality and are often the byproduct of recreationally taking opioids like heroin. Derived from morphine, heroin is an addictive, affordable and highly accessible depressant compound. True to the nature of depressants, heroin brings body functions to a slow crawl and, in so doing, increases the likelihood of systems permanently stopping and coma or death occurring.
Overdosing is usually an accidental or unintentional consequence of heroin use, but it is a common mistake. In a recent study by The Recovery Village, more than half (64%) of the surveyed heroin users had been to the hospital for a medical emergency directly related to their opioid use (usually an overdose), and half (53%) had overdosed without getting to medical care in time.
Heroin Overdose Symptoms
When a person consumes too much heroin, breathing and heartbeat can both stop. This can occur within minutes of consumption.
Those that have had a heroin overdose point to having felt symptoms ranging in intensity:
- Slow and shallow breathing
- Blue lips and fingernails
- Clammy skin
These symptoms can rapidly worsen, leading to coma and death. People who use heroin are more likely to experience these symptoms than other people who use opioids. One in four heroin users reported being in a coma because of their drug use, compared to one in ten opioid users overall.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone, contact Web Poison Control Services for online assistance.
What Does a Heroin Overdose Feel Like?
Those that have survived a heroin overdose can have mixed answers when asked whether their experience was like. The responses can differ from person to person and overdose to overdose. Often, because heroin works so quickly, the person passes out soon after they take the drug.
Pain is one of many possible symptoms associated with a heroin overdose. Typically, pain is associated with naloxone, the drug used to reverse opioid overdoses. Naloxone competes for the same binding sites as other opioids but is more competitive. By knocking these drugs out of place, naloxone prevents them from having an effect. This can create a jarring and painfully fast withdrawal, but it can also save the person’s life.
What Happens When You Overdose?
While heroin can create a euphoric high, it affects your body in other ways at the same time, impacting your respiratory system and central nervous system. Heroin affects the medulla of the brain, which is responsible for making you breathe. The drug prevents your medulla from making you breathe when oxygen levels fall and carbon dioxide levels rise in your blood. In turn, your breathing slows, a condition called respiratory depression, which can be fatal. Among heroin users surveyed by The Recovery Village, 41% reported experiencing respiratory depression at some point during their drug use.
Factors that can increase your risk of a heroin overdose include:
- Taking a lot of the drug or taking an unknown amount
- Using more than one type of drug at a time, such as mixing heroin with another depressant like alcohol or a benzodiazepine like Xanax or Valium
- Taking heroin that has been laced with other substances like fentanyl
- Restarting heroin after being sober
Overdoses are more likely to occur in people who have relapsed because they have lost their previous tolerance to the drug, but they can happen to anyone.
How Much Heroin Can Cause an Overdose?
Deaths resulting from heroin overdose are all too common. It is not cut and dry as to how much heroin it takes to kill. Numerous factors have to be taken into consideration, including:
- Your overall health and wellness
- How often you take heroin
- How much heroin you usually take
- The purity of each batch
- Foreign additives
- If you are taking other substances besides heroin
Much of heroin’s danger lies in how quickly users build tolerance and dependence. Additionally, the drug reinforces drug-seeking behavior after just one use. With every ingestion, the body requires more heroin to achieve similar or stronger highs. Chasing this next, best high increases the probability of overdosing.
Heroin overdose deaths had remained steady at around 15,000 deaths per year from 2016 through 2018. Unfortunately, during the COVID-19 pandemic, overdose deaths once again accelerated, although specific numbers are not yet available for 2020.
Heroin & Drug Mixing
Using heroin alone is dangerous but when combined with other substances the risks of an overdose increase. Mixing heroin with other substances increases the risk of an overdose because:
- The body has to process more than one drug
- People who mix substances with heroin typically inject heroin rather than administer it in another way. Injecting heroin causes the heroin to enter directly into the bloodstream, which increases the chance of overdosing.
- Mixing heroin with a stimulant, like cocaine, causes the body to use more oxygen while a depressant, like heroin, reduces the breathing rate.
Heroin and Commonly Abused Drugs
- Speedball (Heroin, Cocaine and Meth)
- Heroin and Cocaine
- Heroin and Alcohol
- Heroin and Meth
- Heroin and Marijuana
- Heroin and Crack
- Heroin and Fentanyl
- Heroin and Suboxone
- Heroin and Methadone
- Heroin and Carfentanil
- Heroin and Opioids
How To Stop a Heroin Overdose
If you’re around someone who you suspect has overdosed on heroin, it’s important first to contact emergency services and check for breathing.
Often when someone overdoses they may stop breathing, so if you are trained to do rescue breathing, you should.
Heroin overdoses are treated the same way as all opioid drugs, with the anti-overdose drug known as naloxone. Also known by the common brand name Narcan, this emergency overdose opioid antagonist prevents heroin from functioning in the nervous system. With naloxone, overdose victims are more likely to survive long enough to reach emergency centers where medical professionals can assist them further.
If there is naloxone available, you should give that to the person. Around 56% of surveyed past and current heroin users had an overdose treated with naloxone to reverse symptoms, helping them survive their overdose.
Now more than ever, access to this life-saving medicine is becoming more widespread. First responders and police officers in cities with high heroin overdose rates are often armed with naloxone at all times. Still, while certainly beneficial at the moment, naloxone is not a cure-all. The reversal properties are not always successful, and naloxone can wear off within 30 to 90 minutes, causing the person to go back into an overdose.
Related Topic: Fentanyl overdose
Finding Help for Heroin Abuse
The grip of heroin addiction can feel all-consuming, but hope is on the horizon. If you or someone you love is struggling with heroin addiction, The Recovery Village can help. With locations across the United States and centers staffed with compassionate experts in heroin recovery, we work to empower you to overcome addiction. Our intake coordinators are available 24 hours a day, seven days a week to answer any of your questions. Call today to get started.
Drug Enforcement Administration. “Controlled Substances.” December 21, 2020. Accessed January 26, 2021.
Centers for Disease Control and Prevention. “Heroin Overdose Data.” March 19, 2020. Accessed January 26, 2021.
National Institute on Drug Abuse. “Overdose Death Rates.” March 10, 2020. Accessed January 26, 2021.
Centers for Disease Control and Prevention. “Overdose Deaths Accelerating During COVID-19.” December 18, 2020. Accessed January 26, 2021.
Schiller; Elizabeth Y.; Goyal; Amandeep; Mechanic, Oren J. “Opioid Overdose.” StatPearls, November 20, 2020. Accessed January 26, 2021.
Anne Arundel County Department of Health. “Naloxone: Frequently Asked Questions.” September 9, 2019. Accessed January 26, 2021.
Oelhaf, Robert C.; Azadfard, Mohammadreza. “Heroin Toxicity.” StatPearls, May 26, 2020. Accessed January 26, 2021.
Scharman, Elizabeth J. “Avoiding the Pitfalls of Opioid Reversal with Naloxone.” Practical Pain Management, January 6, 2012. Accessed January 26, 2021.
Overdose Lifesavers. “Experience of Overdose.” Accessed January 26, 2021.
Drug Enforcement Administration. “Drugs of Abuse.” U.S. Department of Justice, 2020. Accessed January 26, 2021.
- Medical Disclaimer
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.